New York, 2003

Funnel Cloud in New York, May 11, 2003

May 11, 2003 · NWS BGM · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 11, 12:53 PM EST, 4 hours 37 minutes earlier.

Area forecast discussion, May 11, 12:53 PM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
153 PM EDT SUN MAY 11 2003

SVR WX THREAT IN AREA WILL CONTINUE THROUGH LATE AFTERNOON.  AFD
WILL BE BREIF.  WILL INCLUDE A REST OF AFTERNOON AND ISSUE REGULAR
PACKAGE WITH ATTM.

TONIGHT...WILL LINGER TSTORMS INTO THIS EVENING...AND THEN JUST GO
WITH CHC SHRA OVERNIGHT.  THINK MOST OF THE SEVERE THREAT WILL BE
OVER BY 00Z OR SHORTLY THEREAFTER.  MIGHT SEE A BREAK IN PRECIP
RIGHT BEHIND FRONT...BUT AS 500 MB CLOSED LOW APPROACHES...THE TREAT
OF SHOWERS WILL RETURN.

MON-TUE...CLOSED LOW WILL PROVIDE QUITE DISMAL WX AS CLOUDS AND
SHOWERS WILL BE THE RULE THROUGH THE PERIOD...WITH TEMPS RUNNING
10-15 DEGREES F BELOW NORMAL.  SHOULD THERE BE ANY BREAKS OF
SUN...WILL HAVE WATCH FOR COLD POOL STORMS.  BUMP UP POPS TO CAT FOR
MON...AND TO LKLY FOR MON NIGHT.

.BGM...TOR WATCH 358 ALL OF CWA EXCEPT SULLIVAN/DELAWARE/WAYNE/PIKE.

CEMPA
Hazardous weather outlook, May 11, 3:29 AM EST, 14 hours 1 minute before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-111015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT TODAY.

A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL BOUNDARY WILL
CROSS THE REGION LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF THIS FEATURE AND IMPACT THE AREA FROM SOUTHWEST TO
NORTHEAST MAINLY BETWEEN 2 PM AND 7 PM. THUNDERSTORMS THAT DEVELOP
WILL BE FORMING IN AN ENVIRONMENT CONDUCIVE TO RAPID SEVERE WEATHER
DEVELOPMENT INCLUDING DAMAGING WIND GUSTS...LARGE HAIL AND EVEN THE
CHANCE FOR ISOLATED TORNADOS. THE MORE FAVORED AREA FOR ALL OF THESE
POSSIBILITIES EXISTS FROM THE SOUTHERN FINGER LAKES REGION...
SOUTHERN TIER OF NEW YORK AND ACROSS ALL OF NORTHEAST PENNSYLVANIA
WHERE THE STORM PREDICTION CENTER HAS HOISTED A MODERATE RISK EVENT
STATUS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO
MONITOR NOAA WEATHER RADIO AND LOCAL AMATEUR RADIO REPEATER NETWORKS
FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THE EVENING.

JAB

In the hours before

Special weather statement, May 11, 12:44 PM EST, 4 hours 46 minutes before
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-044-
047-112300-

SPECIAL WEATHER STATEMENT- TORNADO WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
144 PM EDT SUN MAY 11 2003

...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 700 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...MADISON...ONEIDA...
ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...TIOGA...TOMPKINS
AND YATES.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...LACKAWANNA...LUZERNE...SUSQUEHANNA AND WYOMING.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND
CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN
AND CLOSE TO THE WATCH AREA. BE PREPARED TO TAKE QUICK ACTION IF A
WARNING IS ISSUE OR IF YOU SIGHT A TORNADO. A BASEMENT OR INTERIOR
ROOM ON THE LOWEST FLOOR OF A BUILDING IS THE SAFEST PLACE TO BE IF A
TORNADO STRIKES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 11, 1:35 PM EST, 3 hours 55 minutes before
NYZ057-062-111930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
235 PM EDT SUN MAY 11 2003

...THUNDERSTORM WITH HAIL MOVING INTO THE AREA...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HAIL...ALONG A LINE EXTENDING FROM DELHI TO
LIBERTY.....MOVING EAST AT 35 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
SOUTH FALLSBURG AND NEVERSINK AT 300 PM.
WOODRIDGE AND WOODBOURNE AT 310 PM.
MT VERNON AND PHILLIPSPORT AT 325 PM.

EXPECT HEAVY RAINFALL AND SMALL HAIL IN THE PATH OF THE STORM.
LOCALIZED RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE. MOTORISTS
SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA
Special weather statement, May 11, 4:35 PM EST, 55 minutes before
NYZ009-112230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
535 PM EDT SUN MAY 11 2003

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CAMDEN....OR ABOUT
12 MILES WEST OF FLORENCE....MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
FLORENCE AND GLENMORE AT 600 PM.
AVA AND POINT ROCK AT 615 PM.
BOONVILLE AND HAWKINSVILLE AT 630 PM.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

The radar

The Binghamton radar (KBGM), 91 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Onondaga

When
May 11, 5:30 PM EST
Where
Onondaga County, Otisco
Reported by
GENERAL PUBLIC
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Two funnel clouds sighted by public.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360377.